COVID-19 vaccination may cause temporary menstrual disturbances in adolescent girls

A study recently published in the journal Vaccine describes the risk of menstrual disturbances in adolescent girls aged 12-15 years after receiving the Pfizer-BioNTech messenger ribonucleic acid (mRNA)-based coronavirus disease 2019 (COVID-19) vaccine.

Study: Menstrual disturbances in 12- to 15-year-old girls after one dose of COVID-19 Comirnaty vaccine: population-based cohort study in Norway. Image Credit: Prostock-studio / Shutterstock.com

Background

The outbreak of the severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2), the causative pathogen of COVID-19, has caused unprecedented damage to the global healthcare system. In an attempt to combat the trajectory of the pandemic, a number of COVID-19 vaccines have been introduced throughout the world.

In both clinical trials and real-world situations, most COVID-19 vaccines have shown considerable efficacy in reducing SARS-CoV-2 infection, severe COVID-19, hospitalization, and mortality rates. The most commonly reported side effects of vaccination include injection site pain, fatigue, and headache.

In Norway, the mRNA-based COVID-19 vaccine developed by Pfizer and BioNTech has been used to immunize both adults and adolescents. While adults in Norway have received two primary doses of the vaccine, only one dose has been recommended for adolescents aged 12-15 years.

Given the reports registered by the Norwegian Medicines Agency on menstrual disturbances following COVID-19 vaccination, the current study evaluates the risk of such disturbances in adolescent girls between the ages of 12 and 15.

Study design

The current study is a part of an ongoing population-based pregnancy cohort study established by the Norwegian Institute of Public Health.

A total of 7,565 girls whose mothers were invited to answer a questionnaire in October 2021 were included in the study. The questionnaire was designed to gather information on COVID-19 symptoms, testing, and vaccine-related adversities. The study participants were categorized into two groups according to their COVID-19 vaccination status.

Important observations

About 82% of the study participants had received one dose of the COVID-19 vaccine at the time of completing the questionnaire. Except for nine girls who received the adenovirus vector-based Oxford/AstraZeneca vaccine or the Moderna mRNA vaccine, the remaining study participants were immunized with the Pfizer/BioNTech mRNA vaccine. A history of SARS-CoV-2 infection was reported by 1.5% of vaccinated girls and 28% of unvaccinated girls.

Menstrual disturbances

Menstrual disturbances were commonly observed among the study participants, irrespective of their vaccination and infection status. Among vaccinated participants, about 22% reported one or more disturbances in their last period before vaccination. In contrast, about 25% of vaccinated participants reported at least one disturbance in their first period after vaccination.

Regarding post-vaccination menstrual disturbances, only one irregularity was reported by 14% of the participants, whereas two and three irregularities were reported by 6% and 3% of the participants, respectively. Four or more irregularities were reported by 2% of the participants.   

Unvaccinated participants with prior SARS-CoV-2 exposure reported experiencing more menstrual disturbances than their peers without prior infection. A two-fold higher risk of heavy and prolonged menstrual bleeding was observed in vaccinated participants as compared to unvaccinated participants.

The association between COVID-19 vaccination and menstrual disturbances was further analyzed using appropriate statistical methods. To this end, vaccination was found to be associated with an increased risk of heavy bleeding, prolonged bleeding, shorter between-period interval, longer between-period interval, and stronger period pain. These risks were similar in vaccinated participants with and without previous SARS-CoV-2 infection.  

However, no such association was observed for spot bleeding between periods, period pain without bleeding, and other symptoms originating from the pelvic region.    

Study significance

The study findings indicate that the Pfizer-BioNTech mRNA-based COVID-19 vaccine may increase the risk of menstrual disturbances in adolescent girls in their first cycle after vaccination. The most commonly reported disturbances are heavy bleeding and prolonged bleeding.

The current study has certain limitations. For example, the possibility of underreporting menstrual disturbances cannot be ruled out, as mothers provided answers on behalf of their daughters.

Increased media coverage on the association between COVID-19 vaccination and menstrual disturbances has increased the level of awareness in both mothers and daughters. This might have introduced some information bias to the analysis.

The study outcomes could not be detected in all participants due to the short duration between the vaccination date and questionnaire completion date.

Journal reference:
  • Caspersen, I. H., Juvet, L. J., Fiering, B., et al. (2022). Menstrual disturbances in 12- to 15-year-old girls after one dose of COVID-19 Comirnaty vaccine: population-based cohort study in Norway. Vaccine. doi:10.1016/j.vaccine.2022.11.068
Dr. Sanchari Sinha Dutta

Written by

Dr. Sanchari Sinha Dutta

Dr. Sanchari Sinha Dutta is a science communicator who believes in spreading the power of science in every corner of the world. She has a Bachelor of Science (B.Sc.) degree and a Master's of Science (M.Sc.) in biology and human physiology. Following her Master's degree, Sanchari went on to study a Ph.D. in human physiology. She has authored more than 10 original research articles, all of which have been published in world renowned international journals.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Dutta, Sanchari Sinha. (2022, December 06). COVID-19 vaccination may cause temporary menstrual disturbances in adolescent girls. News-Medical. Retrieved on February 07, 2023 from https://www.news-medical.net/news/20221206/COVID-19-vaccination-may-cause-temporary-menstrual-disturbances-in-adolescent-girls.aspx.

  • MLA

    Dutta, Sanchari Sinha. "COVID-19 vaccination may cause temporary menstrual disturbances in adolescent girls". News-Medical. 07 February 2023. <https://www.news-medical.net/news/20221206/COVID-19-vaccination-may-cause-temporary-menstrual-disturbances-in-adolescent-girls.aspx>.

  • Chicago

    Dutta, Sanchari Sinha. "COVID-19 vaccination may cause temporary menstrual disturbances in adolescent girls". News-Medical. https://www.news-medical.net/news/20221206/COVID-19-vaccination-may-cause-temporary-menstrual-disturbances-in-adolescent-girls.aspx. (accessed February 07, 2023).

  • Harvard

    Dutta, Sanchari Sinha. 2022. COVID-19 vaccination may cause temporary menstrual disturbances in adolescent girls. News-Medical, viewed 07 February 2023, https://www.news-medical.net/news/20221206/COVID-19-vaccination-may-cause-temporary-menstrual-disturbances-in-adolescent-girls.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
Post a new comment
Post
You might also like...
Molnupiravir-related mutational signatures among COVID-19 patients